Panadol and cats don’t mix
PANADOL (paracetamol) is a human medication that helps with pain and fever in our bodies. Unfortunately it is metabolised differently in cats and even small amounts can be quite toxic.
Panadol should never be given to cats and accidental exposure should be prevented.
The main problem with panadol in cats is that the enzyme that usually breaks down the drug is in very limited supply compared to in a human.
This leads to an accumulation of a metabolite that limits the blood’s capacity to carry oxygen (methemoglobinemia).
Obviously with limited oxygen circulating in the blood we see shortness of breath, reluctance to exercise and weakness.
In severe cases death is highly likely due to oxygen shortage.
There may also be cyanosis (blueness of the gums) and blood samples take on a characteristic brown appearance.
Liver damage is also possible at higher doses.
The toxic dose of panadol may be as low as 50mg for a 5kg dog and panadol tablets tend to be 500mg. As such it is very easy to give a toxic dose to a cat with just one tablet.
Treatment can be instigated early with vomiting (however making cats vomit reliably is difficult). Otherwise flushing the stomach under anaesthetic and providing supportive care may be needed. Medications can be used to try and reverse the dysfunction in the red blood cells and help improve their oxygen carrying capacity.
Prevention as always is better than cure and panadol toxicity in cats is a difficult problem to correct.